Utah, 2004Winter Weather in Utah, February 21 to 22, 2004
February 21 to 22, 2004 · NWS GJT · 1 event in 1 county or zone
A very moist and unsettled southerly flow produced 6 to 11 inches of snow across the mountains of southeast Utah, with locally heavier amounts up to 20 inches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist and unsettled southerly flow produced 6 to 11 inches of snow across the mountains of southeast Utah, with locally heavier amounts up to 20 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 20, 2:50 PM MST, 9 hours 10 minutes earlier.
Area forecast discussion, Feb 20, 2:50 PM MST, 9 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
250 PM MST FRI FEB 20 2004
SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...HIGH LEVEL MOISTURE
INCREASING ACROSS THE FORECAST AREA FROM THE SOUTHWEST THIS
AFTERNOON. UPPER RIDGE/HIGH PRESSURE IN PLACE KEEPING THINGS DRY
AND STABLE. TEMPERATURES RUNNING SEVERAL DEGREES COOLER THAN
YESTERDAY DESPITE GENERALLY CLEAR SKIES. BROAD CLOSED UPPER LOW
CIRCULATION OFF THE CENTRAL CALIFORNIA COAST WILL REMAIN NEARLY
STATIONARY THROUGH THIS PERIOD. HOWEVER...SEVERAL WAVES WILL EJECT
OUT FROM THE DESERT SOUTHWEST TO THE FOUR CORNERS BEGINNING LATE
TONIGHT...BRINGING THE THREAT OF PRECIP TO SE UTAH/SW COLORADO.
TONIGHT...SOUTHERLY FLOW WILL DEVELOP AND INCREASE OVERNIGHT
ALLOWING SUB-TROPICAL MOISTURE TO INCREASE OVER THE FOUR CORNERS.
FIRST IN A SERIES OF SHORTWAVES NOW ENTERING SOUTHERN CALIFORNIA
WILL ROTATE NORTHEAST BUT SHEAR APART AS IT APPROACHES OUR AREA
RUNNING INTO PRONOUNCED RIDGE. GFS/ETA GENERATE QPF AFTER 06Z/TONIGHT
ACROSS THE SOUTHERN ZONES...LARGELY DUE TO THE INCREASE IN MOISTURE
AND OROGRAPHIC/ISENTROPIC LIFTING MECHANISMS. T-SECT OVER SAN JUAN
MTNS INDICATE SOUTHERLY FLOW 15-20KTS AND NEARLY SATURATED AIR MASS
BY 09Z. EXPECT LIGHT PRECIP TO DEVELOP AFTER MIDNIGHT ACROSS THE
HIGH TERRAIN OF SE UTAH/SW COLORADO...BUT WITH WEAK REMNANT VORT
ENERGY AND LACK OF UPPER JET SUPPORT...THINK MODEL QPF IS OVERDONE.
ISENTROPIC LIFT (300-310K) ALSO WEAKENS AFTER 06Z.
SATURDAY-SATURDAY NIGHT...MAIN UPPER LOW CIRCULATION WILL OPEN UP
AND MIGRATE INLAND OVER CENTRAL CALIFORNIA...SENDING STRONGER S/W
ENERGY TOWARD THE FOUR CORNERS. SOUTH-SOUTHWEST FLOW WILL PERSIST
AROUND 20KTS WITH MOISTURE ALREADY IN PLACE. FOR THE SOUTHERN SAN
JUAN MTNS...PERSISTENT FLOW IN MOIST/MARGINALLY UNSTABLE AIR MASS
WILL BE FAVORABLE FOR PERIODIC SNOW THROUGH THE DAY. DYNAMICS WILL
INCREASE SATURDAY NIGHT WITH PASSING STRONGER SHORTWAVE. FLOW WILL
CONTINUE SOUTHWEST AND AIR MASS WILL REMAIN SATURATED. DESPITE NO
JET SUPPORT...PROLONGED DURATION OF SNOW...WHICH IS EXPECTED TO
BECOME HEAVY SATURDAY NIGHT INTO SUNDAY MORNING...WILL LEAD TO
ISSUANCE OF WINTER STORM WATCH FOR THE SOUTHERN SAN JUAN MTNS
(COZN 19) FOR SATURDAY THROUGH SUNDAY MORNING. ELSWHERE...THE SOUTH-
FACING SLOPES OF THE CENTRAL MOUNTAINS WILL SEE ACCUMULATING SNOW...
POTENTIALLY REACHING ADVISORY LEVELS (6-12) ABOVE 8000FT BY SUNDAY
MORNING. THE SOUTHERN VALLEYS WILL EXPERIENCE MAINLY RAIN WITH
RAIN/SNOW MIX BETWEEN 6000-7000FT. RAIN SHOULD CHANGE TO ALL SNOW
SATURDAY NIGHT AS COLDER AIR MOVES IN FROM THE WEST. OUTSIDE OF
SCATTERED SHOWERS...NORTHERN ZONES WILL REMAIN QUIET...FARTHEST
AWAY FROM BEST UPWARD FORCING. NADLER.83
.LONG TERM (SUNDAY-FRIDAY):
LONG RANGE MODELS REMAIN IN GOOD AGREEMENT SO FORECAST CONFIDENCE
REMAINS GOOD FOR THE COMING WEEK.
SUNDAY-SUNDAY NIGHT: MOIST SOUTHWEST FLOW TO CONTINUE OVER THE CWFA.
GFS INDICATES A WEAK SHORTWAVE EJECTING FROM TROF AXIS ALONG THE WEST
COAST. THIS COMBINED WITH CONDITIONAL INSTABILITY SHOULD BRING
SCATTERED SHOWERS TO THE REGION WITH BEST CHANCES FOR SNOW SHOWERS
OVER THE SOUTHERN MOUNTAINS. NEGATIVELY TILTED RIDGE BUILDS IN THE
AFTERNOON AND OVERNIGHT DECREASING SHOWERS.
MONDAY-TUESDAY: FLOW SPLITS ON MONDAY WITH NEGATIVE TILTED TROF
ROTATING EAST-NORTHEAST ACROSS AZ DURING THE DAY THEN CUTTING OFF
OVER NM MONDAY NIGHT. AS A RESULT...EXPECT ANOTHER SURGE OF PACIFIC
MOISTURE FROM THE SOUTH WITH INCREASING CHANCE OF SHOWERS ACROSS
THE FOUR-CORNERS REGION AND SAN JUANS. AS CUT-OFF LOW PUSHES ONTO
THE SOUTHERN PLAINS DEFORMATION AREA MOVES OVER THE FORECAST AREA
BRINGING INCREASED CLOUDS AND AN INCREASED CHANCE OF SHOWERS TO THE
REMAINDER OF THE CWFA.
WEDNESDAY-FRIDAY: AS IN PREVIOUS DISCUSSION...DEEP TROF BECOMES
REESTABLISHED OVER THE EASTERN PACIFIC RESULTING IN MOIST SOUTHWEST
FLOW SETTING UP ACROSS THE REGION AGAIN. A NUMBER OF SHORTWAVES
INDICATED TO EJECT FROM LONG-WAVE TROF OVER THE WEST COAST BUT
FORECASTING THE TIMING AND INTENSITY OF THESE DISTURBANCES SO FAR
OUT UNLIKELY TO BE ACCURATE. CONSEQUENTLY...MADE FEW CHANGES TO THE
GOING FORECAST WHICH INDICATED A CONTINUATION OF UNSETTLED WEATHER.
TEMPERATURES WILL SHOW LITTLE CHANGE OVER THE PERIOD WITH NEAR
NORMAL READINGS EXPECTED TO CONTINUE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WATCH SATURDAY THROUGH 1100 AM MST SUNDAY ZONE 19.
.UT...NONE.
&&
DJN/JOE/NL
Hazardous weather outlook, Feb 20, 5:00 AM MST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
500 AM MST FRI FEB 20 2004
COZ001>014-017>023-UTZ022>025-027>029-211259-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
500 AM MST FRI FEB 20 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED SNOW SHOWERS WILL LINGER NEAR THE CONTINENTAL DIVIDE IN
WESTERN COLORADO THIS MORNING...IN THE WAKE OF THURSDAYS STORM.
ALSO PATCHY FOG IS EXPECTED UNTIL MID MORNING ALONG HIGH VALLEYS OF
NORTHWEST AND WEST CENTRAL COLORADO. THE CHANCE FOR MOUNTAIN
SNOW WILL DEVELOP LATE TONIGHT OVER THE MOUNTAINS OF SOUTHEAST UTAH
AND SOUTHWEST COLORADO.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SNOW...WITH RAIN OVER THE LOWER ELEVATIONS WILL BECOME LIKELY OVER
THE SOUTH ON SATURDAY AND CONTINUE THROUGH SATURDAY NIGHT...WITH A
CHANCE OF SNOW DEVELOPING OVER OTHER MOUNTAIN AREAS. HEAVY SNOW IS
POSSIBLE OVER THE WESTERN SAN JUAN AND ABAJO MOUNTAINS...WITH A FOOT
OR MORE POSSIBLE BY EARLY SUNDAY MORNING. THE CHANCE FOR MOUNTAIN
SNOW WILL CONTINUE THROUGH TUESDAY. MOUNTAIN SNOW IS AGAIN POSSIBLE
ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...ALTHOUGH
SPOTTERS ARE ENCOURAGED TO PHONE IN ANY REPORTS OF SIGNIFICANT
SNOWFALL.
ELH
Winter Weather, La Sal & Abajo Mountains
- When
- February 21, 12:00 AM MST to February 22, 4:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Snow in California, February 21 to 23, 20041 injured · $240,000 · 12 events
- Winter Storm in Maine, February 21 to 22, 200413 events
- Avalanche in Colorado, February 21, 20041 injured · 1 event
- Winter Weather in Colorado, February 21 to 22, 20044 events
- Flash Flood and Heavy Snow in California, February 21 to 23, 20043 events
- Heavy Snow in Colorado, February 21 to 22, 20042 events
- Winter Storm in Colorado, February 21 to 22, 20041 event
- Flood in Iowa, February 21 to 25, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387898.